What is neuropathy from chemotherapy?

Neuropathy caused by chemotherapy

Neuropathy (say "nurr-AW-puh-thee") from damaged nerves is a side effect of some chemotherapy medicines. It also may be called peripheral neuropathy.

People who are having chemotherapy may notice pain and loss of feeling in their fingers and toes. As the neuropathy gets worse, it moves into their hands and feet and up into their arms and legs.

Neuropathy may cause tingling, burning, numbness, or weakness in the hands or feet. Or it may feel like a sharp stabbing pain. It can cause problems with balance and difficulty walking. It may make the person more or less sensitive to heat and cold.

While getting chemotherapy, a person who has symptoms of neuropathy should tell his or her doctor right away. Sometimes the dosage of medicines used in chemotherapy can be lowered, or different medicines can be used. This may avoid further nerve damage.

After chemotherapy, symptoms of neuropathy often go away with time. It may take as much as a year or more. But some of the nerve damage may be permanent.

What are the symptoms of neuropathy from chemotherapy?

Some common symptoms of neuropathy are:

  • Numbness, tightness, and tingling. This usually starts in the fingers and toes.
  • Loss of feeling.
  • Burning, shooting, or stabbing pain in the legs, hands, and feet. Often the pain is worse at night.
  • Weakness and loss of balance.
  • A change in how sensitive you are to touch or temperature. You may sense them more or less than normal.
  • Bowel problems, such as constipation.

Neuropathy from chemo usually builds slowly over a few months. You may have your worst symptoms right after a chemo treatment. Then they may improve a bit until the next treatment.

After you finish chemo, your symptoms may improve or go away. This may take as much as a year or more. In some cases, some of the nerve damage may be permanent.

How is neuropathy from chemotherapy treated?

For treating pain, there is no single treatment that works for everyone. You and your doctor may want to try different things.

  • Your doctor may recommend medicines. These include medicines that can help with nerve pain. They include certain kinds of antidepressants, such as duloxetine or amitriptyline, and certain kinds of antiseizure medicine, such as gabapentin.
  • Be safe with medicines. Take your medicines exactly as prescribed. Call your doctor if you think you are having a problem with your medicine.
  • You may try therapies such as acupuncture, physical therapy, and transcutaneous electrical nerve stimulation (TENS). And you can try relaxation techniques such as deep breathing.

Tell your doctor right away about any new or changing symptoms during chemo. Your doctor may be able to change your chemo treatment to help prevent nerve damage.

How is neuropathy from chemotherapy diagnosed?

Your doctor will ask about your symptoms and do a physical exam. They will test your strength and reflexes and check how well you can feel light touch and temperature. You may also have tests, such as nerve conduction studies.

How can you care for yourself when you have neuropathy from chemotherapy?

Try to prevent falls and other injuries. Remove throw rugs and clutter. Install handrails on stairways and grab bars in bathrooms. Avoid alcohol. If you smoke, try to quit. To prevent burns when cooking, use potholders and avoid hot water. Ask your doctor about safe exercises. And take medicines as instructed.

What is neuropathy from chemotherapy?

Chemotherapy, or chemo, can cause damage to the nerves. This damage is called peripheral neuropathy (say "puh-RIFF-uh-rul noo-RAW-puh-thee"). It can affect the nerves that control your sense of touch, how you feel pain and temperature, and your muscle strength.

©2011-2024 Healthwise, Incorporated

The content above contains general health information provided by Healthwise, Incorporated, and reviewed by its medical experts. This content should not replace the advice of your healthcare provider. Not all treatments or services described are offered as services by us. For recommended treatments, please consult your healthcare provider.